Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
160 Doctors are Online

Suffering from polio in left leg. Having pain and swelling in right knee cap. What treatment is required?

User rating for this question
Very Good
Answered by

Orthopaedic Surgeon
Practicing since : 1994
Answered : 9083 Questions
dear doctor , recently i am suffering from some problem in my knees.... i am suffering from polio in my left leg. but it has hardly effected my daily activities. i used to be a good cricket player and basketball player. can do everything like a normal people. i am 27 years old , with height of 183cm and weight of 82kgs. ...recently from last 1.5 years problem started in my right leg (not effected with polio) ...i had very pain on my knee cap...there was some swelling....on my knee cap...for some while ...i had showed it to a orthopedic doctor and he suggested some physical exercises like lifting legs...upside..with some medicines . i dint got much relief but pain was also not high i feel the pain only when my knee cap touches some hard wooden or metal pieces. ..i agained showed it to some other orthopedic surgeon, he told that some people suffers from this kind of problems and suggested me to use ice packs for relief and a gel systaflem ....recently i shifted to new place and having problem like burning sensation in both knees now. its not painful , and there is no problem in my knees in any kind of movement....but burning and some kind of sensation like water running in bones...numbness also....i showed to a new doctor and he gave me diacerein tablet ...i used it for 15 days and feel really better..but urine used to be dark yellowish and i feel warmth in its already 1 month i took that medicine ...but after stopping it again same inflammation ,severe burning and some sort of sensation started in my knees....and it feels its getting more and more than previous.....kindly suggest what it is? and what should i do? is it arthrities? but i am so young is t possible to have it at this age? is it life long problem? how can it be treated?
Posted Fri, 7 Dec 2012 in Bones, Muscles and Joints
Answered by Dr. Praveen Tayal 9 hours later
Thanks for posting your query.
At your young age, the pain in the knee is more likely to be due to stress related minor capsular inflammation rather decrease in the joint lubricants. An MRI of the affected knee will help in detecting the exact problem.
The mild inflammation of the knee after some activity like workouts or kick starting a bike mostly subsides by taking antiinflammatory agents and mild pain killers like ibuprofen. In some cases for acute problem muscle relaxants like thiocolchicoside are needed after consulting with your orthopaedician.
If still there is no relief then oral steroids and oral lubricating agents like glucosamine sulfate and chondroitin are given. Injections - intra- articular are the last options to be considered if all the above measures fail.
In the meanwhile, for symptomatic relief:
1. Give enough rest to your knee- use a knee brace.
2. Take mild pain killers like acetaminophen or ibuprofen.
3. Stronger prescription NSAIDS with muscle relaxants may help if simple analgesics do not help.
4. Hot compresses to your knee will be useful pain relieving measure. You may apply a local analgesic gel on that area.
5. calf and hamstring stretches can be helpful under the guidance of a physiotherapist after the acute pain subsides completely.
6. Generally we recommended, rest, graded exercises, rest and graded exercises to let you know the right amount of time you can spend on exercise without injuring yourself.

I hope this answers your query.
In case you have additional questions or doubts, you can forward them to me, and I shall be glad to help you out.
Please accept my answer in case you do not have further queries.
Wishing you good health.
Dr. Praveen Tayal.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Orthopaedic Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor